Classification & Assessment in Psychiatry · Paper A
ECG interpretation (psychotropic medication)
Several psychiatric drugs affect the heart's electrical activity in specific, different ways, and recognising the exact pattern on an ECGElectrocardiogram, a recording of the heart's electrical activity.Read more → points to the exact drug responsible. For example, imagine a patient on citalopram whose ECG shows a lengthened QTc interval, versus a patient on a tricyclic antidepressant whose QRS complex is widened instead. In practice, that specific ECG change, QTc versus QRS, points to a completely different drug and mechanism.
QTc, the heart-rate-corrected QTThe QT interval, a measurement on a heart tracing that some psychiatric drugs can lengthen.Read more → (the time from the start to the end of one heartbeat's electrical cycle) interval, estimates how long the heart takes to reset electrically between beats. Citalopram, methadone, and many antipsychotics prolong QTc in a dose-dependent way, raising the risk of a dangerous heart rhythm called torsades de pointes. Tricyclic antidepressants instead block sodium channels in the heart, widening the QRS complex, which is most dangerous in overdose. Lithium commonly causes benign, reversible T-wave flattening, unrelated to potassium levels and not requiring the drug to be stopped. Clozapine carries a distinct early risk of myocarditis (heart muscle inflammation), presenting with fever and a raised troponin (a heart-damage marker) rather than an ECGElectrocardiogram, a recording of the heart's electrical activity.Read more → interval change. Take a patient newly started on clozapine who develops fever and a raised troponin within the first few weeks. That specific pattern points to myocarditis, not a QTc-related problem.
Several psychiatric drugs affect the heart's electrical activity, but not in the same way or through the same mechanism. Recognising the exact pattern on an ECG (electrocardiogram, a recording of the heart's electrical activity) often points directly to which drug is responsible.
For example, imagine a patient on citalopram (a commonly used antidepressant) whose shows a lengthened QTc interval, compared with a patient on a tricyclic antidepressant whose QRS complex is widened instead. That specific change, QTc versus QRS, points to a completely different drug and mechanism, even though both patients are simply "on an antidepressant."
Treating every psychotropic cardiac side effect as one undifferentiated category is the single most common beginner error on this topic. QTc prolongation, QRS widening, benign T-wave flattening, and myocarditis are four genuinely different problems, caused by four different mechanisms, carrying four different levels of danger.
QTc (the heart-rate-corrected interval, the time from the start to the end of one heartbeat's electrical cycle) estimates how long the heart takes to reset electrically between beats; drugs that block potassium channels prolong it. Citalopram, methadone, and many antipsychotics prolong QTc in a dose-dependent way: the higher the dose, the greater the effect. The clinical concern is a dangerous heart rhythm called torsades de pointes (a specific, potentially fatal type of ventricular tachycardia), which becomes more likely the more the interval is stretched. Tricyclic antidepressants (an older class of antidepressant, distinct from SSRIs) work through an entirely different mechanism: they block sodium channels in the heart muscle, producing QRS widening (a broadening of the part of the representing the ventricles contracting), most dangerous in overdose.
Lithium commonly causes a third, quite different, change: benign, reversible T-wave flattening, unrelated to potassium levels, which does not on its own require lithium to be stopped, distinguishing it clearly from QTc prolongation or QRS widening, both of which carry genuine arrhythmia risk. Clozapine (an antipsychotic reserved for treatment-resistant ) carries a distinct early risk of myocarditis (inflammation of the heart muscle), which presents differently again: fever and a raised troponin (a blood biomarker of heart muscle damage), rather than a specific ECG interval change. For example, imagine a patient newly started on clozapine who develops fever and a raised troponin within the first few weeks of treatment: that pattern points to myocarditis, not a QTc-related problem, and needs a different work-up and management response entirely.
A patient with QTc prolongation and a patient with QRS widening are both showing an abnormality caused by a psychotropic drug, but the underlying mechanism, the drug class responsible, and the specific danger differ completely: sodium channel blockade causing QRS widening is a structural, depolarisation-phase problem, while potassium channel blockade causing QTc prolongation is a repolarisation-phase problem. Benign lithium T-wave flattening must also be kept separate from these two genuinely dangerous changes, and clozapine's fever-plus-troponin myocarditis picture must be kept separate from any interval change at all, since it needs urgent cardiology assessment rather than an ECG-focused response.
A useful way to keep all four straight is to ask "which phase of the heartbeat, and which drug family": QTc prolongation belongs to the repolarisation phase and points toward citalopram, methadone, or an antipsychotic; QRS widening belongs to the depolarisation phase and points toward a tricyclic, especially after an overdose; an isolated T-wave change with no other abnormality and a normal troponin points toward lithium and can usually be watched rather than acted on; and a genuinely unwell patient with fever and a raised troponin, regardless of what the trace itself shows, points toward clozapine myocarditis and needs urgent medical assessment rather than reassurance.
What matters clinically is not only the absolute QTc value but also how much it has changed from the patient's own baseline. For example, consider a patient on high-dose intravenous haloperidol (an antipsychotic) whose QTc rises by 60ms from their baseline reading: this specific rise should prompt urgent review, since a change of this size meets the threshold for concern regardless of the absolute QTc value. In practice, safe diagnosis rests on baseline and follow-up , tracking the change from baseline rather than a single number in isolation, alongside correcting any low potassium or magnesium, since low electrolyte levels make QTc prolongation and torsades de pointes more likely. Fever with a raised troponin, rather than any ECG interval, is what should prompt suspicion of clozapine-associated myocarditis.
Reference sources such as the Maudsley Prescribing Guidelines in Psychiatry and the BNF (British National Formulary) guide clinicians on which psychotropics warrant baseline and follow-up monitoring, and how large a change in QTc should prompt dose reduction, switching drugs, or urgent cardiology review, without needing to memorise one fixed numeric cut-off for every drug in isolation. Correcting electrolytes before and during treatment, monitoring the trend rather than a single reading, and escalating to cardiology review when a significant change or myocarditis is suspected form the practical backbone of safe prescribing across this whole group of drugs.
The practical skill being tested is pattern recognition: matching the specific change to its specific drug and mechanism. QTc prolongation points to citalopram, methadone, or antipsychotics generally; QRS widening points to tricyclic antidepressants, especially in overdose; benign T-wave flattening points to lithium; and fever with a raised troponin points to clozapine-associated myocarditis rather than any interval change at all.
Psychotropic cardiac effects are four distinct patterns with four distinct mechanisms: QTc prolongation (citalopram, methadone, antipsychotics), QRS widening (tricyclics, especially in overdose), benign T-wave flattening (lithium), and fever-plus-troponin myocarditis (clozapine), managed by baseline/follow-up monitoring, electrolyte correction, and Maudsley/BNF-guided thresholds for action.